The Chronicle of the Horse
MagazineNewsHorse SportsHorse CareCOTH StoreVoicesThe Chronicle UntackedDirectoriesMarketplaceDates & Results
 
Results 1 to 9 of 9
  1. #1
    Join Date
    Dec. 7, 2007
    Posts
    201

    Default went off reserpine, now head shaking?

    This is not my year. We are treating my horse for head-shaking now that he is perfectly sound after 3 months stall rest. It dawned on me that his head-shaking started about 2 weeks or so after taking him off reserpine cold turkey. I thought I read something on COTH about this...? (tried to find it but couldn't)

    Then I came across this description on http://www.wedgewoodpharmacy.com/mon.../reserpine.asp


    Reserpine irreversibly binds to the storage vesicles of neurotransmitters, particularly norepinephrine, serotonin and dopamine. Eventually, catecholamine depletion occurs because of the body's inability to store these neurotransmitters.
    I find the terms, 'neurotransmitters' and 'serotonin' interesting because they are similar terms used when discussing head-shaking. Could reserpine and head-shaking be related?

    Would love to hear some thoughts on this. Thank you!



  2. #2
    Join Date
    Feb. 1, 2008
    Location
    Nowhere, Maryland
    Posts
    5,545

    Default

    Well, mine has never had reserpine, I know that It seems that they all differ slightly in both causes and treatments. Good luck with yours. It is so frustrating to deal with! There are days I just want to scream--and I am lucky in that my horse is almost 100% normal with the nose net.



  3. #3
    Join Date
    Dec. 7, 2007
    Posts
    201

    Default

    Oh, yeah, so frustrating. Mine seems to be ok when it is cool, but if over 70 its uncontrollable. I am pretty sure its the bugs for him, but like you say, its the cause of the extra sensitivity that is so hard. Nose nets and face masks unfortunately don't work when its warm outside. But he is a dream in the indoor!
    I continue to hold on that since we are only a few more weeks away from the frost, the bugs will soon die. Then waiting game until Spring. I hope anyway. (I can't believe how I now dread warm weather now, and am psyched when it gets cold and rainy!) We are still exploring what the triggers are, and treating one by one.
    When I saw that article, it made me wonder if taking him off reserpine had a physiological effect. Sure, going off then feeling stress could be a trigger too.
    Who knows. Yes, frustrating for sure.
    Thank you for your reply. Hang in there with yours.



  4. #4
    Join Date
    Feb. 11, 2004
    Location
    Ga
    Posts
    2,109

    Default

    When my horse was on reserpine (tablets) the vet told me not to take her off cold turkey, but to gradually decrease her dosage by one tablet per day (she got it twice a day) for a week. She was taking seven tablets (.25 mg) at each feeding ground up and hid in a molasses ball - lol..

    So when it came time to take her off, the first day I only used 6 tablets at each feeding and continued downward until the last day she only got one. Never had a problem and mare is sound and doing fine. She was on reserpine for three months and on total stall rest for four with limited hand walking the last month, gradually increasing the amount each day until she could have limited turnout and no reserpine. She never exhibited any signs of head shaking nor any other side effects from the reserpine.



  5. #5
    Join Date
    Aug. 14, 2000
    Location
    Rochester,NY,USA
    Posts
    8,334

    Default

    I had one on reserpine and never had any head shake problems but I rather imagine that I took him off gradually.

    I have another horse with allergies/head shaking and he's never been on reserpine. Go figure...

    I wonder if I put him on reserpine if it would stop??? He's been treated for both allergies (after positives on the blood test) and also for phototic head shake with very little help on either. He's now just a pasture puff and I don't think he cares as long as he gets his grass and 2 meals a day (very small meals but I don't think he cares).
    Sue
    Sometimes you have to burn a few bridges to keep the crazies from following you!



  6. #6
    Join Date
    Dec. 7, 2007
    Posts
    201

    Default

    I wonder if I put him on reserpine if it would stop??? He's been treated for both allergies (after positives on the blood test) and also for phototic head shake with very little help on either. He's now just a pasture puff and I don't think he cares as long as he gets his grass and 2 meals a day (very small meals but I don't think he cares).
    To be clear, my horse was not put on reserpine to treat head-shaking. It was for the typical wild behavior that occurs from 3 months stall rest. He never was a head shaker until the 2 weeks after he was off the reserpine, back on pasture all day, fully sound and on a normal work schedule. I don't think reserpine is one of the drugs recommended for head-shaking.

    That was a lot of change for a horse (and oh, I also moved him so he could have quieter turn out.) Stress can be a trigger. I didn't like him on the drug though, because his system was sensitive to it. My vet said it would be perfectly fine to just take him off. But I wonder, if he was taken off in the midst of all this change, that it was enough to trigger the virus (or whatever the real cause is of it.)



  7. #7
    Join Date
    Mar. 25, 2004
    Location
    South Florida
    Posts
    220

    Default

    Martina, I also own a HS so I understand. The connection here sounds like the stress since that is a known trigger. In my case, I think that was the trigger for mine. When I bought him and he was trailered a long distance and a new barn/owner. Since he supposedly did not have it before. Anyway, I would treat him with therapies that would alleviate stress, such as magnesium/calming supplements, APF (found in most catalogues) things like that, and keep things at home as routine as possible. if you don't already belong to it, join the Yahoo HS Group. Tons of info and support there. Good luck.



  8. #8
    Join Date
    Dec. 7, 2007
    Posts
    201

    Default if stress is a trigger, does it go away?

    Thank you Fillyme. I have heard of the yahoo group, but have not checked it out. I will do that.
    I started him on Quiessence a couple weeks ago, which has lots of magnesium in it. My vet recommended it.
    When was your horse exposed to the stress? I am wondering if the stress goes away, do they stop the head shaking?



  9. #9
    Join Date
    May. 21, 2008
    Location
    Sonoma County, California
    Posts
    2,662

    Default

    Martina, my horse was on reserpine for 3 months due to stall rest for a fracture. All went well until my horse literally went nuts one night, he was almost psychotic. He was frantic and body-slamming the stall; we could not even get a halter on him, he was very dangerous. I thought I'd have to put him down. The vets I use were mystified and consulted with UC Davis. I was told that reserpine can have some very strange side-effects, but was shocked that even UC Davis vets did not know much about. I never did get much in the way of answers about rare side effects of reserpine. There must be a vet or hospital out there that knows more.

    To this day, I feel certain the reserpine was the issue. With the vets OK, I pulled my horse off cold-turkey and started heavily sedating him 2x/day with Ace. I continued this until we got him stable. It was terrible.

    I also owned a headshaker (now deceased), and suspect that a big round of vaccinations triggered the onset. I had good luck working with a homeopath. His headshaking stopped, and I did not vaccinate this horse ever again. Her info is at www.headshaking.com



Similar Threads

  1. Shaking Head Syndrome?
    By likeaninja in forum Sport Horse Breeding
    Replies: 3
    Last Post: May. 5, 2011, 07:23 AM
  2. Head Shaking Syndrome..which net?
    By caryledee in forum Horse Care
    Replies: 4
    Last Post: Aug. 7, 2010, 10:57 PM
  3. Head shaking
    By mbd in forum Horse Care
    Replies: 4
    Last Post: Jul. 7, 2010, 01:12 PM
  4. Head shaking/tossing?
    By Flipper in forum Horse Care
    Replies: 5
    Last Post: May. 22, 2010, 08:53 PM
  5. Just shaking my head over this one...
    By Brooke in forum Hunter/Jumper
    Replies: 9
    Last Post: Feb. 11, 2010, 05:55 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •